Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS Columbia, SC

April 1, 2001Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 1, 2001, 12:03 PM EDT for Lexington County, South Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 2001, 12:03 PM EDT (16:03 UTC)
Expired
Apr 1, 2001, 1:00 PM EDT
In force
57 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Lexington County, SC

What was reported inside it

TimeReportWhereRemark
Apr 1, 12:10 PM EDTThunderstorm Wind 50 ELexington, SCFire Dept. reported trees and powerlines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 011605
SVRCAE
SCC063-011700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1203 PM EDT SUN APR 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 100 PM EDT.

* AT 1156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS OVER WESTERN LAKE MURRAY MOVING
  SOUTHEA<ST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  LEXINGTON AT 1215 PM EDT
  RED BANK AT 1220 PM EDT
  
EXPECT WIND GUSTS NEAR 60 MPH WITH THESE THUNDERSTORMS.

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 10:00 AM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 1, 10:00 AM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1000 AM EDT SUN APR 1 2001

THE COLD FRONT SHOULD MOVE THROUGH THE FORECAST AREA EARLY THIS
AFTERNOON. THE RUC SHOWS JUST ENOUGH MOISTURE TO SUPPORT A FEW TSTMS
IN THE NORTH PART. AN AREA OF KI/S AROUND 24 BRUSHES THE NORTH...
WITH LESS MOISTURE OVER CENTRAL AND SOUTH SECTIONS. NEAR-SEVERE WIND
GUSTS APPEAR POSSIBLE WITH THE TSTMS BECAUSE OF THE STRONG WIND
FIELD AND EVAPORATIVE COOLING AIDING DOWNDRAFTS. THE LATEST RUC
SHOWS SURFACE WINDS OF 25 TO 35 KNOTS BEHIND THE FRONT. EXPECT LEE
TROUGHING WILL DIMINISH THE PRESSURE GRADIENT SLIGHTLY AND WIND WILL
REMAIN JUST BELOW WIND ADVISORY CRITERIA THIS AFTERNOON.

FCSTID = 5
CAE   64  36  67  45 /  10   0   0  10
AGS   65  36  69  46 /  10   0   0  10
SSC   64  36  67  45 /  10   0   0  10
OGB   65  36  69  46 /  10   0   0  10

.CAE...
GA...WIND ADVISORY FOR AREA LAKES TODAY.
SC...WIND ADVISVORY FOR AREA LAKES TODAY.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 11:35 AM EDTSevere Thunderstorm WarningCAELancaster70 min
Apr 1, 12:25 PM EDTSevere Thunderstorm WarningCAERichland65 min
Apr 1, 12:27 PM EDTSevere Thunderstorm WarningCAEChesterfield78 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.